Missouri, 2017

Flash Flooding in Missouri, July 13 to 14, 2017

July 13 to 14, 2017 · NWS LSX · 2 events in 2 counties and zones

Several rounds of storms moved across southeastern Missouri causing isolated flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Several rounds of storms moved across southeastern Missouri causing isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 13, 5:51 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 13, 5:51 PM CST, 2 hours 2 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
651 PM CDT Thu Jul 13 2017

.SHORT TERM...  (Through Late Friday Afternoon)
Issued at 333 PM CDT Thu Jul 13 2017

Primary concern over the next 24 hours is convective trends.  The
cold front looks to have more or less stalled over northern Missouri
into central Illinois.  Guidance is in good agreement that the front
will sink southward tonight into Friday as the upper level trof over
the Upper Midwest sharpens up and digs southeast into the Ohio
Valley.  This should increase low level convergence over the area as
the front drops south which will help to force convection.  Already
seeing a few showers popping up well south of the front across east
central Missouri and southwest Illinois.  Expect the areal coverage
will increase as the front drops south this evening and tonight.
Additionally, a weak low level jet will add additional moisture
convergence to the mix later in the evening and overnight along and
south of the I-70 corridor.  MUCAPE stays well above 1000 J/Kg ahead
of the front through the night according do most guidance and
convection allowing models have scattered to numerous showers and
thunderstorms continuing through much of the night across the
southern 1/2 of the area.  All that being said, confidence in areal
coverage and timing of thunderstorms is not very high.  Models have
not been handling the precip well at all up until this point
today...so do not have PoPs much higher than 50% anywhere through
Friday morning.  the front should push through the southern portion
of the forecast area by afternoon which will bring the chance for
precip to an end for all but our southern few southeast Missouri
counties.

Temperatures and humidity behind the front should be falling off to
more seasonal normals for tonight and Friday.  Expect lows to drop
into the mid 60s to low 70s in most locations with highs on Friday
in the mid 80s.  Drier dewpoints in the 60s will also be filtering
in.  I therefore expect no need to extend the heat advisory and will
let it expire on time this evening.

Carney

.LONG TERM...  (Friday Night through Next Thursday)
Issued at 333 PM CDT Thu Jul 13 2017

Upper level HIGH will begin the period over the western CONUS with
NW flow aloft over our region, with this pattern expected to
continue thru Sunday.  Few if any upper level disturbances are
expected during this time.  A surface cold front will begin the
period in the process of exiting our region to the south and will be
the only source for PoPs with Saturday and Sunday expected to be
largely dry.

A 1020mb surface HIGH will build in behind the front on Saturday and
should give us a rare day of (slightly) below average temps with
highs in the 80s.  Enough modification to this airmass will take
place already by Sunday ahead of a backdoor cold front from the
northeast that temps should rebound to around average, or around 90
for daytime highs.

Changes will begin to occur on Monday, but initially more aloft,
where heights will begin to build as the upper HIGH over the western
CONUS drifts east and expands.  The surface backdoor cold front's
southwestern extent is questionable but areas that end up behind it
(the eastern side) will probably have a return to temps closer to
Saturday, while areas ahead of it (the western side) will see temps
a bit higher than Sunday with a gradient somewhere in the middle
between mid 80s and low 90s.  The backdoor front will have its best
low level convergence when it makes its initial push into our region
late Sunday, and have low PoPs towards central IL, but looks to lose
a lot of its convergence by Monday to lean dry again.

The big story will be at the end of this forecast, where the upper
level HIGH builds overhead for Tuesday thru Thursday next week and
has strong model consensus.  This supports well a return of
dangerous levels of heat/humidity to our region for several days
next week (Tuesday - Thursday) with air temps at some locations
approaching 100F and heat indices between 105 and 110.

Uncertainty enters the picture by late Thursday and Friday with some
erosion of the upper RIDGE anticipated allowing a surface cold front
to make a run on the area.

TES

&&

.AVIATION...  (For the 00z TAFs through 00z Friday Evening)
Issued at 645 PM CDT Thu Jul 13 2017

Focus will be TSRA this evening and overnight. Ongoing TSRA are
expected to sink swd as outflows from individual storms continue
to push south. TSRA over wrn MO may impact KCOU over the next
hour, perhaps two. However, these shud also push swd. A s/w across
ern KS shud help generate storms thru much of the night. Again,
expect these to track swd and remain south of terminals. However,
precip will still be possible late tonight into Fri morning at
KCOU as this s/w approaches the region.

Otherwise, a cdfnt is expected to push thru the region leaving
nwly winds thru the remainder of the period with VFR conditions.

Tilly

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 7 PM CDT this evening for Boone MO-Callaway
     MO-Cole MO-Franklin MO-Gasconade MO-Jefferson MO-Lincoln MO-
     Moniteau MO-Montgomery MO-Osage MO-Saint Charles MO-Saint
     Louis City MO-Saint Louis MO-Warren MO.

IL...Heat Advisory until 7 PM CDT this evening for Bond IL-Calhoun IL-
     Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
     Madison IL-Marion IL-Monroe IL-Montgomery IL-Saint Clair IL-
     Washington IL.

&&

WFO LSX
Hazardous weather outlook, Jul 13, 2:42 PM CST, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
342 PM CDT Thu Jul 13 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-141200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
342 PM CDT Thu Jul 13 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Isolated strong to severe thunderstorms are possible early this
evening. The primary threats are large hail and damaging wind
gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heat index values are expected to exceed 105 degrees for Tuesday
and Wednesday afternoon for parts of Missouri and Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely tonight.

TES

In the hours before

Special weather statement, Jul 13, 3:32 PM CST, 4 hours 21 minutes before
Special Weather Statement
National Weather Service St Louis MO
432 PM CDT THU JUL 13 2017

ILZ101-102-MOZ063-064-132215-
St. Clair IL-Monroe IL-St. Louis MO-St. Louis City MO-
432 PM CDT THU JUL 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONROE...
NORTHWESTERN ST. CLAIR AND SOUTH CENTRAL ST. LOUIS COUNTIES AND ST.
LOUIS CITY UNTIL 515 PM CDT...

At 432 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wilbur Park. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
St. Louis, Belleville, University City, Kirkwood, East St. Louis,
Webster Groves, Arnold, Fairview Heights, Clayton, Cahokia,
Crestwood, Columbia, Richmond Heights, Sunset Hills, Brentwood,
Maplewood, Shrewsbury, Glendale, Centreville and Caseyville.

This includes the following highways...
 Interstate 64 in Illinois near exit 9.
 Interstate 44 in Missouri between exits 276 and 277.

This also includes  Scott Joplin Historic Site.

LAT...LON 3832 9021 3844 9034 3845 9034 3846 9035
      3854 9044 3868 9030 3867 9018 3866 9018
      3866 9016 3864 8999
TIME...MOT...LOC 2132Z 308DEG 4KT 3857 9030

Tilly
Special weather statement, Jul 13, 3:34 PM CST, 4 hours 19 minutes before
Special Weather Statement
National Weather Service St Louis MO
434 PM CDT THU JUL 13 2017

MOZ062-132215-
Franklin MO-
434 PM CDT THU JUL 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FRANKLIN COUNTY UNTIL 515
PM CDT...

At 434 PM CDT, Doppler radar was tracking a strong thunderstorm over
Union, moving southeast at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Washington, Union, Pacific, St. Clair, Gray Summit, Villa Ridge,
Gerald, Parkway, Beaufort, Lonedell, Leslie, Noser Mill,
Robertsville, Catawissa, Moselle and Piney Park.

This includes Interstate 44 in Missouri between exits 239 and 257.

This also includes  Robertsville State Park.

LAT...LON 3857 9105 3856 9101 3853 9093 3854 9090
      3855 9088 3853 9074 3835 9075 3833 9076
      3821 9099 3842 9136
TIME...MOT...LOC 2134Z 309DEG 6KT 3845 9106

Tilly
Special weather statement, Jul 13, 5:19 PM CST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service St Louis MO
619 PM CDT THU JUL 13 2017

ILZ070-140000-
Marion IL-
619 PM CDT THU JUL 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARION COUNTY UNTIL 700
PM CDT...

At 618 PM CDT, Doppler radar was tracking a line of strong
thunderstorms south of Salem, moving east at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Centralia, Salem, Wamac, Central City, Odin, Helm, Iuka, Junction
City, Kell, Walnut Hill, Cartter and Selmaville.

This includes Interstate 57 in Illinois between exits 109 and 116.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3847 8914 3859 8914 3870 8870 3848 8870
TIME...MOT...LOC 2318Z 258DEG 20KT 3854 8898

Byrd
Special weather statement, Jul 13, 7:11 PM CST, 42 minutes before
Special Weather Statement
National Weather Service St Louis MO
811 PM CDT THU JUL 13 2017

MOZ047-048-140200-
Moniteau MO-Cole MO-
811 PM CDT THU JUL 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COLE AND CENTRAL
MONITEAU COUNTIES UNTIL 900 PM CDT...

At 810 PM CDT, Doppler radar was tracking a strong thunderstorm over
California, moving east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
California, St. Martins, Jamestown, Clarksburg, Centertown, McGirk,
Marion, Lohman, Kliever, Elston and Sandy Hook.

LAT...LON 3868 9275 3868 9262 3877 9258 3876 9241
      3874 9240 3873 9236 3871 9234 3869 9236
      3868 9236 3867 9235 3867 9229 3852 9230
      3854 9265
TIME...MOT...LOC 0110Z 267DEG 12KT 3865 9256

Tilly
Special weather statement, Jul 13, 7:21 PM CST, 32 minutes before
Special Weather Statement
National Weather Service St Louis MO
821 PM CDT THU JUL 13 2017

MOZ074-075-085-140200-
Madison MO-St. Francois MO-Ste. Genevieve MO-
821 PM CDT THU JUL 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL STE. GENEVIEVE...
NORTHERN MADISON AND SOUTHEASTERN ST. FRANCOIS COUNTIES IN
SOUTHEASTERN MISSOURI UNTIL 900 PM CDT...

At 820 PM CDT, Doppler radar was tracking a strong thunderstorm near
Knob Lick, moving southeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fredericktown, Junction City, Cobalt, Marquand, Womac, Roselle, Knob
Lick, Mine La Motte, Libertyville and Catherine Place.

LAT...LON 3760 9054 3761 9052 3774 9037 3771 9008
      3764 9015 3755 9014 3741 9014
TIME...MOT...LOC 0120Z 296DEG 14KT 3763 9034

Tilly

The radar

The St Louis radar (KLSX), 116 km away, was scanning. The volume nearest the first event began at 01:54 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, St. Francois

When
July 13, 7:53 PM CST to July 14, 1:00 AM CST
Where
St. Francois County, Libertyville to 4.7 mi S of Libertyville
Cause
Heavy Rain
Reported by
Public
Coordinates
37.700, -90.300

Up to 4 inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including the intersection of Highways OO and T.

Flash Flood, Iron

When
July 14, 12:00 AM CST to 4:00 AM CST
Where
Iron County, 1.65 mi NW of Glover to 7.42 mi WSW of Vulcan
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.499, -90.738

Up to three inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including the south bound lane at the intersection of Highways 21 and 49 on the north side of Glover.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720624, 720627.